gymprogresspicone

Me at the Gym Progress Pic One in my Journey.

As far as side effects go I’ve had it pretty easy when it comes to my anti psychotic Abilify to mange my Bipolar Disorder. I have no nausea, tremors, or muscle rigidity.However, I do sleep more than usual since being on Abilify and I am experiencing some very serious weight gain though that could be attributed to the birth control I am on.

I did not realize how much weight I had truly gained until about three weeks ago when I was forced to step on a scale at my doctor’s office. I literally started balling as they left me alone waiting in her office for her to come in and consult with me on whether or not adding a mood stabilizer known to control appetite was a good idea. When she walked in she said I looked “voluptuous” but that she meant it in a good way. And I know she meant it this way because I carry extra weight well, so well that I had been deluding myself for months that it was not getting out of control. Most of my extra weight goes straight to my ass and boobs but as I slowly crept up in weight class, it started to gravitate to my arms and face which I was really starting to struggle with.

My psychiatrist asked me how many pounds I had gained since being on medication and I told him twenty pounds to which he was shocked but in actuality after stepping on the scale at my family doctor’s, I’ve actually gained thirty. This was a blow to my heart and my ego because I have always been in shape like annoyingly so. I even tend to have a six pack when I’m at my peak fitness. I have grown to become sensitive about my weight over the past year in particular since my mom has decided to voice her opinion on it but not in a constructive way, in a demeaning way. I’ll walk upstairs and she’ll comment “That skirt makes you look fat. You should really change,” or my favourite, “You sure you’re not pregnant or something? Cause you look totally fat!”

My mother is not one to talk she basically gave herself diabetes eating a full sized bag of chips and several cans of coke per night her entire life and I wish I was grossly exaggerating. She has heart problems and cannot be mobile for long periods of time because she can’t heft all her fat around. But have I ever once in my entire life made a comment about her weight? No, because I knew it was not my place and if I had I would have brought it up in a more sensitive manner. However, stepping on that scale put things into perspective. I WILL NOT BECOME MY MOTHER. I refuse to let my weight get carried away anymore from this point on, or rather since the moment I realized how bad it had gotten.

So what is my plan you may ask? My doctor and I discussed a lifestyle change and that is how I am choosing to view my new outlook on health so this becomes a permanent thing rather than a fad diet or fad workout. We decided to take a different approach to the mood stabilizer avenue because the mood stabilizer would block my birth control and I am not willing to have an IUD. I think this is a better plan because it motivates me to be healthier and do my research on what health is rather than taking a pill and hoping for the best. My doctor and I discussed what foods I should avoid, a.k.a. bread and carbs and what I should add more of such as fruits and veggies and of course protein. She has prescribed 3-4 times at the gym per week and I plan to stick to this as well as I can with my schedule.

I’m proud to say since about three weeks ago when I went to see my doctor I have lost ten pounds which I had made my Christmas goal. I did it safely too! I cut out coke and juice and added more water and tea to my diet. I cut out chips completely and unhealthy snack foods like chocolate and things chalked full of sugar. I actually now read the nutritional values of foods on the label which I have never in my life done before (sad but true). I also as of about two weeks ago started back in the gym and have managed three workouts this past week as planned. I just need to keep the momentum going and realize this isn’t some crash diet or get skinny quick trick but a lifestyle change, one I intend to make for the rest of my life.

Who doesn’t want to be healthy? When you take the time and sit to think of all the benefits such as feeling good and looking good on the superficial level. But also on the deeper level, things like lower risk of heart disease, obesity, diabetes and don’t get me started on how your mental health and even memory can improve. It just makes sense and it baffles me how people choose to stay unhealthy for so long and I was one of them who veered off the path for a few years but exercise disguised it. I am now taking a more holistic approach to health, trying to fuel my mind, body and spirit. Another thing to consider is my age as I am getting closer to my 30s I can’t get away with the constant sweets anymore and staying up all night partying. That was cute maybe when I was 22 but now I am more concerned with the longevity of my life. It’s time to change and I think I have already got a good kick start and possess the dedication and motivation to make this a part of my life on a daily basis.

You need to consider your choices everyday and how they will affect you long term. Perhaps meditation would be better than binging your Netflix show. You can still get an episode or more in but create a space of time that is wholly dedicated to you. Perhaps walking to the mall for a change would be better than driving? Maybe you should try the salad instead of the fries today? These are small decisions you can make that will help you in the long run and they don’t necessarily need to be inconvenient. It’s all a matter of perspective.

Thanks for reading and I’ll be sure to update you on my fitness and life journey soon.

Has anyone else who comes across this post have gained weight due to medication use? If so please comment and share your stories.

 

4 thoughts on “Anti psychotics and The Pesky Side Effect of Weight Gain

  1. Well done with your weight loss! You look amazing. I’m also on Abilify and have gained 9lbs in 6 weeks since upping the dosage. My cholesterol is also so high I’ve had to add statins. I’m trying to be careful about my weight but it’s so hard! Keep up the good work!

    Like

    1. Thank you and I wish you luck! Managing weight I’m realizing is a lot harder than it seems. Pretty sure I gained all my weight back over the Holidays but I’ll keep at it! And working on it! Abilify has been great for my sanity tho so I’ll happily take the side effect.

      Like

  2. I have gained about 15kg after going on several antipsychotics – Zyprexa, Seroquel, Latuda, Abilify, Rexulti to eventually Risperdal Consta as an injection. It really has been a stab to my wellbeing to go from an hourglass to an obese potato. I watch what I eat and exercise too but the body weight just doesn’t shift. Keep going – you’re doing fantastic!!!

    Like

    1. Thanks so much for sharing! I’m used to being a lot smaller but think now that I’m on medication for the rest of my life I need to adjust my expectations for myself. And it’s good you still exercise and eat well despite the weight. It can be easy to just be like “screw this!”

      Like

Leave a Reply to FearANDSelf-Loathing Cancel reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s